Announcement

Collapse
No announcement yet.

Saliva problems

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Saliva problems

    Hi All, just wondered who might have experience and advice regarding to heavy saliva issues, mine is getting a lot worse and my MND specialist prescribed Glycopyrronium in an oral solution to put through my tube, so far no affect at all, anyone else used this or have any other suggestions I could pursue? I was told by a speech therapist that several people use eye drops which can work but my GP won’t prescribe them as they’re not approved to deal with excessive saliva.
    My voice has almost become very unintelligible but is a lot worse when my mouth keeps producing saliva whilst trying to speak, I have to stop swallow it which is hard work and then my voice is a bit clearer but generally only for a minute before it happens again.
    I’d appreciate any advice especially from someone with experience

    Regards David R

    #2
    Hi David
    Sorry your experiencing this. I think you need to contact you MND specialist and explain that the current medication is not effective. Do you have their number, I would ring them. You going through enough as it is with this condition so you must ask them. Good luck and keep us posted.

    Comment


      #3
      David, what dose are you taking? Are you on a graduated titration initially?

      I take 2mg of Glycopyrronium 2x a day, which is very effective for me - that's the equivalent of 10ml of liquid each time. (My tablets are crushed and put through my tube)

      What a jobsworth your GP is!! I am quite sure your clinic would prescribe those Atropine drops for you. Other popular meds to reduce saliva are Amitriptyline and Hyoscine (patches), so if the glyco doesn't work for you at a proper dose, there are other options.

      Take care.

      Love Ellie.
      ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
      Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

      Comment


        #4
        Hi Piglet and Ellie,

        Thank you for your reply, I was in touch with my MND specialist yesterday and hopefully I’ve had a possible answer from her that might help, I had also been taking Carbocisteine for quite a while to reduce the thickness of mucus that keeps getting stuck in my throat and vocal cord area, I didn’t realise I have to stop taking that as the two medications have opposite affects so I’m going to give it another go.

        At the moment I’ve been advised to take 5 ML three times a day through the tube but I have been told I can increase it if necessary. It’s interesting to know what dosage works for you Ellie. I did try the patches a month ago but they gave bad side affects like hallucinations, where ever I was looking things in the distance appeared to be moving, weird, people in photographs on the sideboard appeared to be moving around and a grout joint in the floor appeared to be resinating back and forth. As I’m still lucky enough to drive I couldn’t risk that sort of affect. Neither the MND specialist or GP want to give me the eye drops to try but to be fair I’ll try the Glycopyrronium for another week and if it doesn’t work put pressure on them for the eye drops.

        Regards

        David

        Comment


          #5
          I also had to stop the Hyoscine patches as it affected my vision. Hyoscine crosses the blood-brain barrier, so these nasty side effects are quite common - Glycopyrronium doesn't cross into the brain.

          Good luck David and good to know you've a plan B.

          Love Ellie.
          ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
          Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

          Comment


            #6
            And to think that I had to pay for drugs that gave hallucinations! Oh to be a student again.😂 x

            Comment


              #7
              Just another thought David. If Carbocisteine isn't working great or if there's a conflict in your meds, pineapple juice is good for thinning secretions. It's the enzymes in it which act on mucus, so putting it through the tube is OK. And take plenty of water during the day, especially as you're swallowing less saliva.
              ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
              Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

              Comment


                #8
                Hi Ellie,

                Thank you, thats a good idea, Pineapple juice had been suggested before but I’ve never been able to tolerate the taste even before having MND but hadn’t thought about putting it through the tube, I will try that. I must admit since trying plan B things seem to be worse without Carbocisteine the mucus is so thick today I can’t really even drink tea but I’ll give it a day or two and see what happens.
                Regards

                David

                Comment


                  #9
                  I am going to try pineapple juice as I have not heard about it’s medicinal purposes x hopefully it will help to clear my throat x

                  Comment


                    #10
                    I'd like to know anyone's experience of using hyacine patches. Reading the side-effects on the leaflet, I'm worried because I can still drive, am the only driver in my household (my husband/carer is visually impaired) and don't want to lose that ability if not absolutely necessary. Aside from excessive saliva, at the moment I have no other related symptoms.

                    By the way, I did have problems with mucus. However, on the advice of my dentist (regarding a different problem -- plaque on my tongue) I started scraping my tongue after brushing my teeth, so twice a day, with a teaspoon. Interestingly, the mucus and choking problems disappeared pretty well instantly after that. It could be coincidence, but maybe it could be helpful for some. Anyway, I've now been mucus- and choke-free for five months, having previously had real problems.

                    Comment


                      #11
                      Laurie, because Hyoscine crosses the blood-brain barrier, it can cause vision problems (it caused me double vision) but there are alternatives, so don't panic.

                      Good to hear your mucus issue is much better, whatever the reason!

                      Love Ellie.
                      ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
                      Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

                      Comment


                        #12
                        I used hyoscine with no side effects, I even wore one when at work. 😊x

                        Comment


                          #13
                          I have use 2 patches as using 1 does not stop saliva

                          Comment


                            #14
                            As long as it works, John. How is your skin holding up to the patches?
                            ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
                            Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

                            Comment


                              #15
                              Stopped using 2 made me dizzy so no don't use them at all. Gp has prescribed me gycopyronium 3 times a day and said to increase the dose if needed

                              Comment

                              Working...
                              X